Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 277, NWS St. Louis, MO

September 19, 2005Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 19, 2005, 9:35 PM CDT for Marion County, Illinois. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 9:35 PM CDT (02:35 UTC)
Expired
Sep 19, 2005, 9:45 PM CDT
In force
10 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:40 PM CDTTSTM WND DMG5 E Centralia, ILSEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 200235
SVRLSX
ILC121-200245-
/O.NEW.KLSX.SV.W.0277.050920T0235Z-050920T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF HELM...OR
  ABOUT 8 MILES SOUTHEAST OF SALEM...AND MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3867 8890 3848 8917 3847 8870 3882 8871

$$

CVKING
1 follow-up statement
000 
WWUS53 KLSX 200246
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT MON SEP 19 2005

ILC121-200256-
/O.EXP.KLSX.SV.W.0277.000000T0000Z-050920T0245Z/
MARION IL-
946 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3867 8890 3848 8917 3847 8870 3882 8871

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 3:25 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT MON SEP 19 2005

.DISCUSSION...
CONCERNS THIS PKG TO BE CNVCTN ACTVTY THIS EVE/TNGT AND THEN
EFFECT TRACK OF RITA TO HAVE ON POPS IN XTNDD. UA MDLS INITIALIZED
FAIR WITH NAM 12Z 85H ABT 30M HI OVR FA. AT 500MB S/WV OVR GT LKS
LIFTING QUICKLY NE WITH FLWG WV COMING OUT OF NRN PLNS TO MOV E.
QSTNRY 500MB HI OVR LA TO BGN RETROGRADING TO TX AND THEN QSTNRY
AGAIN WITH MAIN BAND OF WLYS ACRN NRN TIER U.S. AT LWR LVLS 85H
TROF XTNDD FM SRN MN SW INTO TX/OK PHNDL. STG WAA AHD OF TROF HAS
PUSHED AFTN TEMPS INTO UPR 80S/LWR 90S THIS AFTN. THIS AIRMASS VRY
UNSTABLE WITH SBCAPES 3500-4500 ACRS RGN AND LIS -6/-8. SQLN HAS
DVLPD ALG CDFNT OVR NRN MO/WRN IL AND WL MOV SE DURG EVE AND TNGT.
STGR TSRA MAY CONTAIN DAMAGING WNDS AND LRG HAIL. AMASS BHND FNT
HAS LWR RH AND SUM 5-10F COOLER TEMPS. TEMPS ON TUE TO STIL BE ABV
NRML WITH MSTLY CLR SKIES AND LGT NELY SFC WNDS AS SFC HI BLDS OVR
RGN.

FOR XTNDD NXT CHC FOR PCPN TO BE FRI/SAT FOR NRN ZNS AS S/WV MOVS
ACRS TO N. HV FOLLOWED GFS GUID ON TRACK OF RITA AND INCRSD CLDS
AND POPS IN SRN ZNS SUN NGT. TEMPS TO RMN ABV NRML THRU XTNDD WITH
MAXES IN MID/UPR 80S THRU WKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        68  87  63  89 /  80  10  10  10
QUINCY          61  85  58  86 /  80  10  10  10
COLUMBIA        64  87  60  88 /  80  10  10  10
JEFFERSON CITY  64  87  61  88 /  80  10  10  10
SALEM           65  86  57  85 /  80  10  10  10
FARMINGTON      67  85  56  87 /  80  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Sep 19, 3:13 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON SEP 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
313 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS THE REGION. THE MAIN THREAT FROM ANY STORM
THAT BECOMES SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

CVKING

In the hours before

Special weather statement, Sep 19, 8:41 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT MON SEP 19 2005

ILZ096>097-MOZ035>036-200245-
BROWN-PIKE-PIKE-RALLS-
841 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 802 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 2 COUNTIES

IN WEST CENTRAL ILLINOIS

BROWN IL... PIKE IL...

IN MISSOURI THIS CANCELS 2 COUNTIES

IN NORTHEAST MISSOURI

PIKE... RALLS...

THIS INCLUDES THE CITIES OF...BOWLING GREEN.

ILZ058>060-064>065-098>100-MOZ041>042-047>052-059>064-
200400-
BOND-CALHOUN-FAYETTE-GREENE-JERSEY-MACOUPIN-MADISON-MONTGOMERY-
AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-LINCOLN-MONITEAU-
MONTGOMERY-OSAGE-ST CHARLES-ST LOUIS-WARREN-ST LOUIS CITY-
841 PM CDT MON SEP 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 802 REMAINS VALID UNTIL 11 PM
CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL ILLINOIS

BOND IL... FAYETTE IL... MONTGOMERY IL...

IN SOUTHWEST ILLINOIS

CALHOUN IL... GREENE IL... JERSEY IL...
MACOUPIN IL... MADISON IL...

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

FRANKLIN... GASCONADE... LINCOLN...
MONTGOMERY... ST. CHARLES... ST. LOUIS...
WARREN...

IN MISSOURI THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN EAST CENTRAL MISSOURI

ST. LOUIS CITY...

THIS INCLUDES THE CITIES OF...COLUMBIA...EDWARDSVILLE...
JEFFERSON CITY...LITCHFIELD...MEXICO...ST CHARLES...ST LOUIS...
UNION AND VANDALIA.
Local storm report, Sep 19, 8:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     2 NE GODFREY            38.99N 90.16W
09/19/2005                   MADISON            IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS BLOWN DOWN.

&&

BYRD
Local storm report, Sep 19, 8:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     HERMANN                 38.70N 91.43W
09/19/2005                   GASCONADE          MO   LAW ENFORCEMENT

            SEVERAL LARGE TREE BRANCHES AND TREES BLOWN DOWN IN
            TOWN...BLOCKING A FEW STREETS.

&&

BYRD
Local storm report, Sep 19, 9:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND DMG CREVE COEUR             38.66N 90.44W
09/19/2005                   ST. LOUIS          MO   AMATEUR RADIO

            NUMEROUS TREE LIMBS BLOWN DOWN NEAR THE INTERSECTION OF
            OLIVE AND LINDBERG.

0821 PM     TSTM WND DMG     HAZELWOOD               38.78N 90.36W
09/19/2005                   ST. LOUIS          MO   EMERGENCY MNGR

            TREE BLOWN DOWN...BLOCKING MISSOURI BOTTOM ROAD NEAR DUNN
            ROAD.

&&

BYRD
Special weather statement, Sep 19, 9:30 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT MON SEP 19 2005

MOZ042-200330-
AUDRAIN-
930 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 802 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 1 COUNTY

IN CENTRAL MISSOURI

AUDRAIN...

THIS INCLUDES THE CITIES OF...MEXICO.

ILZ058>060-064>065-098>100-MOZ041-047>052-059>064-200400-
BOND-CALHOUN-FAYETTE-GREENE-JERSEY-MACOUPIN-MADISON-MONTGOMERY-
BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-LINCOLN-MONITEAU-
MONTGOMERY-OSAGE-ST CHARLES-ST LOUIS-WARREN-ST LOUIS CITY-
930 PM CDT MON SEP 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 802 REMAINS VALID UNTIL 11 PM
CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL ILLINOIS

BOND IL... FAYETTE IL... MONTGOMERY IL...

IN SOUTHWEST ILLINOIS

CALHOUN IL... GREENE IL... JERSEY IL...
MACOUPIN IL... MADISON IL...

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

BOONE... CALLAWAY... COLE...
MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

FRANKLIN... GASCONADE... LINCOLN...
MONTGOMERY... ST. CHARLES... ST. LOUIS...
WARREN...

IN MISSOURI THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN EAST CENTRAL MISSOURI

ST. LOUIS CITY...

THIS INCLUDES THE CITIES OF...COLUMBIA...EDWARDSVILLE...
JEFFERSON CITY...LITCHFIELD...ST CHARLES...ST LOUIS...
UNION AND VANDALIA.
Local storm report, Sep 19, 9:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
932 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     ALTON                   38.90N 90.15W
09/19/2005                   MADISON            IL   TRAINED SPOTTER

            SEVERAL POWER LINES AND TREE LIMBS BLOWN DOWN IN TOWN.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:23 PM CDTSevere Thunderstorm WarningLSXMadison45 min
Sep 19, 8:57 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair23 min
Sep 20, 12:27 AM CDTFlash Flood WarningLSXWashington4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.